MAUDE Adverse Event Report: AESCULAP AG TRIAL INSERTION INSTRUMENT; INSTRUMENTS INTERBODY FUSION

AESCULAP AG TRIAL INSERTION INSTRUMENT; INSTRUMENTS INTERBODY FUSION
Model Number ME020R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 05/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Updated patient harm.Therefore it is reportable since 10th august 2021.Manufacturing site evaluation: investigation on-going.Additional information / investigation results will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with me020r - trial insertion instrument.According to the complaint description, the inserter broke during impaction.This malfunction occurred during a l4-s1 anterior lumbar fusion procedure.The piece was retrieved within ten (10) seconds; there was a three (3) minute delay required to open and load a new cage.Sometimes the disc space is so small, that the trial gets wedged into the disc space.In most cases, a slap hammer is attached to the inserter and used to pull the entire instrument and trial out of the disc space.In this incident, the surgeon hit the underside of the inserter with a mallet.On the underside of the inserter, there is a spring-loaded push button that is used to disassemble the instrument.The surgeon struck the button with the mallet, causing the button to break and the spring to come out.The spring was located.The adverse event is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Investigation results: visual investigation: four instruments "me020r" - hereinafter called "a"; "b"; "c"; and "d" - arrived in decontaminated condition.Product a arrived in damaged condition.Product b also arrived in a damaged condition.Product c arrived in a used condition.Product d also arrived in damaged condition.The insert, button and spring of the instruments arrived separately.First, we made a visual inspection of the instruments.The button, insert and the spring of the instruments a and b are missing.The insert and button on instruments a and b were broken off.The fracture surfaces of the defective parts exhibit the typically signs of a forced fracture.No damage was found on instrument c apart from the usual signs of wear.On instrument d, the weld seam was broken and the axis, which is carrying the rotation star is missing.This means that the rotating star is no longer fixed and therefore fell out.Batch history review: due to the fact that no lot number was provided, a review of the device history records for the complained device is not possible.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 4(10) x probability 4(10) of occurrence) according to din en iso 14971 is still acceptable.Explanation and rationale: the root cause for the problem is most probably usage related.The instruments were mechanically overstressed and broke as a result.This is also evident from the wear on the instrument c.Conclusion and measures / preventive measures: based upon the investigation results the root cause is most probably usage-related.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a capa is not necessary.
 
Event or Problem Description
The adverse event is filed under aag reference (b)(4).

Brand Name
TRIAL INSERTION INSTRUMENT
Common Device Name
INSTRUMENTS INTERBODY FUSION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key12407721
Report Number9610612-2021-00595
Device Sequence Number5190259
Product Code LXH
UDI-Device Identifier04046964093876
UDI-Public4046964093876
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberME020R
Device Catalogue NumberME020R
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer06/06/2023
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown